We all love how retinol can reduce the signs of aging and make our skin look healthier, younger and fresher. But we also love to wax. How do we coordinate these sometimes conflicting beauty needs?
What is retinol?
“Retinol, a weak version of retinoic acid (tretinoin, Retin-A), is used to plump fine lines and fade age spots,” explains Dr. Coyle S. Connolly, board certified dermatologist and president of Connolly Dermatology with offices throughout New Jersey, specializing in cosmetic and clinical dermatology.
Retinol exerts its effect through an exfoliation process where upper dull skin cells are removed and replaced by underlying fresh skin. In addition, collagen growth is stimulated, leading to a smoother complexion.
“Retinol skin care products exfoliate your skin. This means that the outer protective dead skin cell layer of your skin is much thinner, which is what it means to ‘exfoliate.’ That layer protects the living skin cell layers below from a variety of environment insults such as sun, wind, harsh products and wax,” says Cynthia Bailey, M.D., a board certified dermatologist.
Normally, when you wax, both your hairs and a dead skin cell layer are bound to the wax and removed. If the dead skin cell layer is absent or reduced, then some of the living cell layer below binds to the wax and is removed — ouch!
“Topical retinoids can thin the outer layer of the skin and make the skin more sensitive to trauma, including waxing,” explains Joshua Zeichner, M.D., Director of Cosmetic and Clinical Research at Mount Sinai Medical Center in New York City.
Some of the side effects associated with retinols? Redness, irritation and dryness. The skin is considered sensitive as a result and caution is needed prior to additional exfoliation procedures such as waxing eyebrows, chemical peels, microdermabrasion, laser treatments, etc.
What are the dangers?
“Often clients will tell me they have been ‘burned’ from someone waxing their eyebrows (uber-thin skin!). Burning is injury from heat, and you would feel that immediately. Usually what happened was the skin was ablated — when the wax was removed, it removed a few cell layers, but it was too much for their skin, and it became painfully exposed,” says Laurie Neronha LE of Viriditas Beautiful Skin Therapy in Rhode Island. “It looks like a burn, but it’s more of a rug burn: The top layer of skin was removed. Ouch!”
This discomfort can also happen when the skin naturally thins with hormone changes, not only menopause, but also during our monthly cycle. Not to mention it can hurt a lot more then, too!
“One of the side effects of retinols or retinoid is that the skin cells become sensitive, which can cause the skin to separate deeper than it should during waxing,” says Dr. Joel Schlessinger, founder of cosmeceutical site www.LovelySkin.com. “Due to this risk, we advise all of our patients to avoid retinol products for at least two to five days prior to waxing.”
For safe at-home waxing, we recommend products like Bliss Poetic Waxing Kit, which offers pre- and post-waxing oils to aid in soothing skin and preventing irritation. Our favorite retinol products are SkinMedica Tri-Retinol Complex and LovelySkin Retinol Drops.
How do we coordinate our retinol use with waxing needs?’
Since waxing can remove not only hair but skin, you should proceed with caution when waxing while on retinols, says Neronha: “Remember the epidermis is only about 10-30 cell layers thick! If you remove some of these cell layers, you can expose very sensitive skin. If the skin is thinned even more by the use of resurfacing agents like retinol, this exposure can result in painfully exposed skin.”
This applies to any chemical exfoliant as well: AHAs (glycolic acid, lactic acid), retinoids (prescription strength vitamin A derivatives) and many acne care products, primarily because they contain some or several of these exfoliants.
“My recommendation to patients is to discontinue retinol or tretinoin at least several days to a week before any of the aforementioned procedures take place,” says Connolly. “I have seen side effects from not discontinuing retinol under these circumstances lead to a localized darkening of the skin (hyperpigmentation), excessive redness and the potential for rare scarring. A resumption of retinol use is advised when there are no signs of irritation, redness or excessive dryness (usually within a couple of days),” says Connolly.
One trick to reduce the side effects mentioned (dryness, redness, irritation) is to apply a light moisturizer prior to the retinol application. Not as much of the retinol will be available for skin absorption and therefore side effects are reduced. Another tip is to always apply retinol before bedtime. Daytime use causes exfoliation making one more susceptible to sunburns. It is this very same exposure to the sun that has led to the wrinkles and age spots in the first place.